Botox is known to hinder a person’s ability to experience emotions. It may also be the new weapon of choice for terrorists. And a new report out of Canada might give you one more reason to reconsider an injection. The Daily Mail reports that Botox injections may cause muscle to atrophy into fat, even in parts of the body not injected with the toxin.

Botox is a $1.3 billion-a-year industry that does not show any signs of slowing. Seen as a quick and easy option for people hoping to dull fine lines, it involves an injection or series of injections to slow down the wrinkling process. Essentially, the toxin paralyzes the muscles so they cannot contract. It is used on all parts of the face and the neck, generally focusing on the medial brow. The procedure lasts for around three to five months and costs roughly $400 or $500 a session.

Complications from Botox can include raised eyebrows and droopy eyelids. Now it seems that it may break down muscle mass in your face and other areas of the body. As the Daily Mail reports, researchers from the University of Calgary injected a group of rabbits with Botulinum A toxin for a six-month period. Botulinum A is the poisonous bacterium that causes botulism and is fatal in high doses. Researchers found that injected limbs lost as much as 50 percent of their muscle mass. They also discovered a loss of muscle mass in areas of the body not injected with the cosmetic toxin.

Rafael Fortuna was the lead author of the study. As he told the Daily Mail, “What we have shown is some muscle tissue is being replaced by fat. We were surprised by the degree of muscle loss and atrophy in the limb that was not injected with the Botulinum toxin. I think it's fair to say that the paper raises some important questions about the long-term therapeutic use of Botox, especially with children and adolescents.”


The New York Times reports that the FDA already requires that Botox carry warning labels that the toxin can spread to other parts of the body, and that it may initiate problems with breathing and swallowing. While these issues have occurred in patients who have received too large doses, the FDA nonetheless also requires doctors administering Botox to provide letters warning patients of the risks.

For further reading: